Could Mac treatment cause food to taste bad?
I have been on antibiotics for MAC for 6 weeks-the big 3 on MWF. I have 0 appetite and food doesn’t taste good. Sometimes my tongue burns and mouth feels dry. Is this common?
Interested in more discussions like this? Go to the MAC & Bronchiectasis Support Group.
@hayn3705 I am sorry you are experiencing that. Clarithromycin causes a metallic taste. Make sure you are drinking plenty of water. Vitamins and prescription meds should not be taken at the same time you are taking the MAC meds and need to be staggered throughout the day. Ex. Stomach meds (irene5)
@hayn3705 Oh, absolutely the lack of appetite is a hallmark of taking the Big3! That is why many of us experience sometimes alarming weight loss. I had to force myself to eat for all of the 18 months I was on the meds, and for a long time thereafter.
You can find great information about living with MAC treatment here: https://www.nationaljewish.org/education/pro-ed/live-events/ntm-patient-videos
My advice – put yourself on an hourly schedule of eating a little bit of highly nutritious food. I was eating hourly – a piece of cheese, a small cup of yogurt, a few nuts, a small protein shake or bar… I especially found anything tomato-based – spaghetti, V8, etc was intolerable.
@hayn3705 I've been on the Big 3 since September 2018. A couple of months ago my doctor agreed to exchange the azithromycin for clarithromycin but leave the remaining 2 drugs unchanged. The reason for the change was that I was feeling so ill on the days I took the drugs and my CT scans showed no improvement – in fact things had gotten worse. So, why not try something different? I don't have any of the nausea, intestinal problems, and depression I had with the original trio. Also, like you, I had had a pretty serious lack of appetite and lost weight as a result. With the new arrangement, my appetite is back, food tastes good again, no stomach problems, BUT my tongue burns and my mouth is dry, especially throughout the night. I don't know what all this suggests. Maybe it just comes down to everyone responds to these drugs differently in terms of side effects and efficacy. If you find a way to eliminate the burning tongue and dry mouth, please let me know. Good luck to you!
I made tomato based chicken tortilla soup last night and seriously could not believe how horrible it tasted! My husband and daughter assured me it was delicious!?!?! That and the burning tongue is what prompted me to write this morning! Thanks for the info!
I have been having issues with tomato based foods, citrus, and peppered foods as well. Thank goodness for yogurt, eggs and watermelon. Appreciate the advice.
Thanks Irene for the suggestions. I am not on Clarithromycin but am on azithromycin, rifampin, and ethambutol—maybe one of those are the culprit causing this appetite issue. There are barely enough hours in the day to fit all these medicines in, but I’m trying! Thanks again for your reply.
@hayn3705That’s exactly how I feel: not enough hours in the day! My appetite has come back. It took a really long time – but it did come back! I think MAC causes no appetite. Adding the treatment probably adds to that. Please do what @sueinmn suggested. She is very knowledgeable. irene5
Another thing to try which was told to my husband while he was on Chemo… was to use plastic utensils instead of metal and this will help with the metallic taste. Hope this helps
@onana I'm off 13 months of daily Big 3 since mid Feb. (had to substitute Ciprofloxacin for Azithromycin for the last half of treatment because of ototoxicity). I had dry mouth before starting, but worse while on the meds, and I also had the change of tastes and the burning tongue. I tried meds for yeast for the tongue, but they didn't really help. The only thing that worked was eating yogurt which I don't really like. But it was worth it! The burning never completely went away, but if it got better and I began to slack off on the yogurt, the burning would come roaring right back. I also ate kefir with fruit and honey and that worked too. For the dry mouth, I use Xylimelt tablets at bedtime, one in each cheek. I like the mint free ones. And during the day, I use Biotene mouth rinse for some short term relief. I think it helps relieve the burning a bit as well.
My infectious Disease doc advised me to continue probiotics for 6 months after stopping the antibiotics, and I have continued to need the yogurt as well, although I think the burning tongue is beginning to need less attention. This whole business (disease and treatment) is certainly an adventure!
Hope this helps!
@marthachs Thank you, Martha. I appreciate hearing your approach and I'll try yogurt. I do use the Biotene mouth wash and at night I use Biotene gel just before bed. It seems to reduce the mouth dryness and the burning tongue somewhat. Yes, it's all an adventure — always some new development that sends me on a search. Thanks for your response.